Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 8, NWS Lake Charles, LA

October 9, 2003Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Oct 9, 2003, 4:28 PM CDT for Jefferson County, Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2003, 4:28 PM CDT (21:28 UTC)
Expired
Oct 9, 2003, 7:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Jefferson County, TX, Orange County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 092132
FFWLCH
TXC245-361-100030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 PM CDT THU OCT 9 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS
  ORANGE COUNTY IN SOUTHEAST TEXAS

* UNTIL 730 PM CDT

* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED   
  THAT 4 INCHES OF RAIN HAS FALLEN ACROSS ORANGE AND NORTHERN JEFFERSON
  COUNTY DURING THE PAST 2 HOURS. 1 TO 2 INCHES OF ADDITIONAL        
  RAINFALL IS EXPECTED IN JEFFERSON COUNTY AND UP TO 4 INCHES CAN BE 
  EXPECTED IN ORANGE COUNTY THROUGH 600 PM.

  REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT  
  DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3006 9433 2994 9397 3000 9380 3023 9374
          3024 9408 3017 9406

$$
1 follow-up statement
000 
WGUS74 KLCH 092317
FFSLCH
TXC245-361-100030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
617 PM CDT THU OCT 9 2003

...FLASH FLOOD WARNING CONTINUES UNTIL 730 PM CDT FOR ORANGE AND
NORTHERN JEFFERSON COUNTIES...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF LIGHT TO MODERATE RAINFALL CONTINUING ACROSS JEFFERSON AND 
ORANGE COUNTIES. RAINFALL AMOUNTS OF 4 TO 7 INCHES HAVE FALLEN 
ACROSS NORTHERN JEFFERSON COUNTY INTO ORANGE COUNTY AND WILL 
CONTINUE TO RUNOFF INTO ALREADY FILLED DITCHES AND STREAMS. THE 
HEAVIEST RAINFALL WILL CONTINUE TO MOVE SOUTHEAST OUT OF THE AREA. 

THE HEAVY RAINFALL HAS CAUSED FLOODING OF STREETS AND HOMES IN 
NORTHERN BEAUMONT AND VIDOR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

CALL 337-477-5285 TO REPORT FLOODING TO THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 2:17 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 9, 2:17 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
217 PM CDT THU OCT 9 2003

WATCHING CAREFULLY FOR LOW TOP ROTATING TSTMS AS SEEN TO THE WEST OF
OUR CWA. VISIBLE SHOWING A DRY PUNCH SW OF HOU...PROBABLY TOO FAR
UPSTREAM TO LOWER POPS TNITE BUT COULD BE A PLAYER IN INCREASING
CONVECTION TNITE. WILL KEEP HIGH POPS TNITE WITH PVA FROM SHORTWAVE.
WILL START KNOCKING DOWN POPS FRIDAY DUE TO AGEOSTROPHIC FORCING FROM
RIGHT FRONT QUAD EXIT REGION OF JETSTREAK AND OFFSHORE FLOW AS
DESCENDING TROF FROM SOUTHERN PLAINS SWINGS PAST TO THE EAST. FCST
SOUNDINGS RAPIDLY DRY AND STABILIZE LATE FRIDAY.

LOOKS LIKE WE GET A SHOT OF WEAK COLD AIR ADVECTION OVER THE WEEKEND
AS SYSTEM MOVES RAPIDLY EAST AND HIGH PRESSURE BUILDS INTO THE MID
MISSISSIPPI VALLEY. THERE IS LIMITED SUPPORT FOR FRONTOGENESIS AT
H3...BUT THIS IS SHORT-LIVED AS JET SUPPORT SHIFTS NORTH...LEAVING
A POSSIBLE FRONTAL BOUNDARY CLOSE TO OUR COAST. WENT COOLER THAN
CLIMO BUT DRY OVER MIDDLE OF NEXT WEEK AS FRONT GETS REINFORCED.

.PRELIMINARY POINT TEMPS/POPS...

KBPT 74 83 69 82 / 80 30 00 00
KLCH 72 83 67 82 / 80 30 00 00
KLFT 72 80 66 81 / 80 30 00 00
KAEX 70 79 65 80 / 90 10 00 00

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

SWEENEY
Hazardous weather outlook, Oct 9, 4:40 AM CDT, 11 hours 48 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 AM CDT THU OCT 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
PLENTY OF TROPICAL MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL
COMBINE FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE. RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1/2 AND 1 INCH
AREAWIDE WITH UP TO 2 INCHES IN SOME LOCATIONS. WHERE THE HEAVIER
RAINFALL AMOUNTS OCCUR...MINOR STREET FLOODING AND PONDING OF WATER
IN LOW-LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY ON FRIDAY.
HIGH PRESSURE AND DRIER AIR WILL THEN BUILD IN FOR THE WEEKEND.
ANOTHER FRONT WILL BRING THE POSSIBILITY OF A FEW SHOWERS ON TUESDAY
AND WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED DURING THIS PERIOD.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE
WEATHER OPERATIONS IS NOT REQUESTED AT THIS TIME.

RUA

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.